Alert archive / Oklahoma / Tornado Warnings in 1998

Tornado Warning 46, NWS Norman, OK

June 13, 1998Blaine County, Kingfisher County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 13, 1998, 5:16 PM CDT for Blaine County, Kingfisher County, Oklahoma. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 1998, 5:16 PM CDT (22:16 UTC)
Expired
Jun 13, 1998, 5:45 PM CDT
In force
29 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Blaine County, OK, Kingfisher County, OK

The radar

The Norman radar (KTLX), 95 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 5:38 PM CDTHail 1.25Kingfisher, OK
Jun 13, 5:46 PM CDTHail 1.75Kingfisher, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1929 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 132216 RRA
TOROKC
OKC011-073-132245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
516 PM CDT SAT JUN 13 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
     KINGFISHER COUNTY IN CENTRAL OKLAHOMA
     EAST CENTRAL BLAINE COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 545 PM CDT

* AT 516 PM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS
  LOCATED 6 MILES SOUTHWEST OF OMEGA...MOVING EAST AT 35 MILES PER  
  HOUR. A STRONGLY ROTATING WALL CLOUD WAS REPORTED IN THIS AREA.

* LOCATIONS IN THE WARNING INCLUDE OMEGA AND KINGFISHER

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO A SHELTER
BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3593 9838 3573 9838 3574 9769 3597 9768

...SPEG.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:30 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 13, 3:30 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT SAT JUN 13 1998

A FEW ECHOES HAVE DVLPD ALG DRY LINE IN NWR OK THIS AFTN. TMPS IN
THIS AREA HAVE HEATED TO WELL ABV 100 DEG F AS PER MESONET DATA WITH
VERY UNSTABLE AMS ALG AND AHD OF THE DRY LINE. THIS AREA ALG WITH
AREA ALG WARM FNT FROM WRK KS TOWARD NERN OK TO BE THE MAIN FOCUS
ACTIVITY TONIGHT AS S/W MOVES FROM CO INTO THE CNTRL PLAINS. DRY
LINE BECOMES MORE DIFFUSE FRTHR S AND CAP IS ALSO STRONGER SO CHCS
FOR TSTM DVLPMNT TAPER OFF FURTHER S. AS S/W MOVES INTO THE PLAINS
TONIGHT SFC LO WILL MOVE ACRS NRN KS WITH SFC BNDRY PUSHING INTO
CNTRL OK BY 12Z. WITH BNDRY PUSHING INTO THE RGN WILL KEEP POPS IN
AREAWIDE TONIGHT WITH THE HIEST IN THE NORTH WHERE BEST UPR SUPPORT
WILL BE LOCATED. ANY RESIDUAL STORMS SHUD EXIT THE FA EARLY SUNDAY
WITH INCRSG SW TO NWLY LO LVL FLO SHUNTING MOISTR EAST OF THE FA
DURING THE DAY. ETA SHOWS A SECOND SURGE OF COOLER AIR PUSHING IN
SUNDAY NIGHT SO WILL DROP TMPS BACK MORE ON MONDAY. EXTENDED LOOKS
DRY WITH TMPS ON THE RISE AS UPR RDG BEGINS TO BUILD OVR THE AREA.

FCSTID = 2
OKC   69  92  64  86 /  30  20  10  10
HBR   66  94  63  86 /  20  10   0   0
SPS   70  95  65  89 /  20  10   0   0
GAG   62  90  56  84 /  10  10  10   0
PNC   69  92  62  85 /  40  20  10  10
DUA   73  94  68  87 /  30  30   0   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jun 13, 12:30 PM CDT, 4 hours 46 minutes before
OKZ004>048-050>052-TXZ083>090-131730-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SAT JUN 13 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT OVER ALL OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN
NORTH TEXAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

DISCUSSION...A WARM FRONT HAS MOVED NORTH INTO KANSAS AND
NORTHEASTERN OKLAHOMA.  ABUNDANT SURFACE MOISTURE HAS MOVED INTO
MOST OF OKLAHOMA AND NORTH TEXAS TO THE SOUTH OF THIS WARM FRONT.
MEANWHILE A DRYLINE IS LOCATED IN THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES.  WITH TEMPERATURES HEATING TO 95 TO 105 RANGE ACROSS THE
AIR TODAY... THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE.  A
CAPPING INVERSION WILL SUPPRESS THUNDERSTORM DEVELOPMENT MUCH OF THE
AFTERNOON... HOWEVER THE CAP MAY BREAK LATE THIS AFTERNOON
ESPECIALLY NEAR THE DRYLINE. FORECAST WINDS ALOFT INDICATE THE
POSSIBILITY OF ISOLATED SUPERCELLS - ESPECIALLY OVER NORTHWEST TEXAS
AND SOUTHWEST OKLAHOMA. TORNADOES WILL BE POSSIBLE... BUT THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

A STRONG UPPER STORM SYSTEM WILL MOVE FROM COLORADO INTO THE CENTRAL
PLAINS THIS EVENING. AS IT DOES... THUNDERSTORMS ARE EXPECTED TO
INCREASE OVER THE CENTRAL AND SOUTHERN HIGH PLAINS DURING THE
EVENING AND MOVE ACROSS OKLAHOMA AND WESTERN NORTH TEXAS OVERNIGHT.
THESE STORMS ALSO WILL BE IN AN ENVIRONMENT FAVORABLE FOR DAMAGING
WINDS AND LARGE HAIL.

SPOTTER NETWORKS IN FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS MAY
REQUIRE ACTIVATION BY LATE THIS AFTERNOON. NETWORKS IN ALL OF
CENTRAL AND WESTERN OKLAHOMA... AND THE REST OF WESTERN NORTH
TEXAS... MAY REQUIRE ACTIVATION BEGINNING THIS EVENING AND
CONTINUING OVERNIGHT.

.26.
Special weather statement, Jun 13, 12:30 PM CDT, 4 hours 46 minutes before
OKZ004>048-050>052-TXZ083>090-131730-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT SAT JUN 13 1998

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT OVER ALL OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN
NORTH TEXAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

DISCUSSION...A WARM FRONT HAS MOVED NORTH INTO KANSAS AND
NORTHEASTERN OKLAHOMA.  ABUNDANT SURFACE MOISTURE HAS MOVED INTO
MOST OF OKLAHOMA AND NORTH TEXAS TO THE SOUTH OF THIS WARM FRONT.
MEANWHILE A DRYLINE IS LOCATED IN THE EASTERN TEXAS AND OKLAHOMA
PANHANDLES.  WITH TEMPERATURES HEATING TO 95 TO 105 RANGE ACROSS THE
AIR TODAY... THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE.  A
CAPPING INVERSION WILL SUPPRESS THUNDERSTORM DEVELOPMENT MUCH OF THE
AFTERNOON... HOWEVER THE CAP MAY BREAK LATE THIS AFTERNOON
ESPECIALLY NEAR THE DRYLINE. FORECAST WINDS ALOFT INDICATE THE
POSSIBILITY OF ISOLATED SUPERCELLS - ESPECIALLY OVER NORTHWEST TEXAS
AND SOUTHWEST OKLAHOMA. TORNADOES WILL BE POSSIBLE... BUT THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

A STRONG UPPER STORM SYSTEM WILL MOVE FROM COLORADO INTO THE CENTRAL
PLAINS THIS EVENING. AS IT DOES... THUNDERSTORMS ARE EXPECTED TO
INCREASE OVER THE CENTRAL AND SOUTHERN HIGH PLAINS DURING THE
EVENING AND MOVE ACROSS OKLAHOMA AND WESTERN NORTH TEXAS OVERNIGHT.
THESE STORMS ALSO WILL BE IN AN ENVIRONMENT FAVORABLE FOR DAMAGING
WINDS AND LARGE HAIL.

SPOTTER NETWORKS IN FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS MAY
REQUIRE ACTIVATION BY LATE THIS AFTERNOON. NETWORKS IN ALL OF
CENTRAL AND WESTERN OKLAHOMA... AND THE REST OF WESTERN NORTH
TEXAS... MAY REQUIRE ACTIVATION BEGINNING THIS EVENING AND
CONTINUING OVERNIGHT.

.26.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:26 PM CDTSevere Thunderstorm WarningOUNLove49 min
Jun 13, 4:00 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey30 min
Jun 13, 4:04 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant26 min
Jun 13, 4:27 PM CDTSevere Thunderstorm WarningOUNMajor48 min
Jun 13, 4:35 PM CDTSevere Thunderstorm WarningOUNBlaine40 min
Jun 13, 4:46 PM CDTSevere Thunderstorm WarningOUNKay44 min
Jun 13, 5:08 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher52 min
Jun 13, 5:25 PM CDTSevere Thunderstorm WarningOUNWashita50 min
Jun 13, 5:33 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant27 min
Jun 13, 5:40 PM CDTSevere Thunderstorm WarningOUNKingfisher35 min
Jun 13, 5:40 PM CDTTornado WarningOUNKingfisher35 min
Jun 13, 5:56 PM CDTSevere Thunderstorm WarningOUNLogan49 min
Jun 13, 6:00 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer45 min
Jun 13, 6:26 PM CDTTornado WarningOUNLogan49 min
Jun 13, 6:30 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian30 min
Jun 13, 6:42 PM CDTSevere Thunderstorm WarningOUNKingfisher33 min
Jun 13, 6:51 PM CDTSevere Thunderstorm WarningOUNGarfield39 min
Jun 13, 6:56 PM CDTTornado WarningOUNCanadian49 min

Nearby

Tornado Warnings in Oklahoma, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.